Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 94, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 1, 2011, 4:37 PM EDT for Aroostook County, Maine. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2011, 4:37 PM EDT (20:37 UTC)
- Expired
- Aug 1, 2011, 5:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 87 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 5:10 PM EDT | TSTM WND DMG | Caribou, ME | LARGE TREE TOOK DOWN POWER LINE ON THE RIVER ROAD. |
| Aug 1, 5:20 PM EDT | TSTM WND DMG | 2 Ne Caribou, ME | TREES DOWN ALONG THE NOYES ROAD. TIME IS ESTIMATED. |
| Aug 1, 5:20 PM EDT | TSTM WND DMG | Limestone, ME | LARGE TREE DOWN ON ROUTE 1A. TIME IS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 8.6 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
589
WUUS51 KCAR 012037
SVRCAR
MEC003-012130-
/O.NEW.KCAR.SV.W.0094.110801T2037Z-110801T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
437 PM EDT MON AUG 1 2011
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
THIS INCLUDES THE CITIES OF...LIMESTONE...FORT FAIRFIELD...
CARIBOU...
* UNTIL 530 PM EDT
* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WASHBURN...OR 10 MILES WEST OF CARIBOU...AND MOVING EAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WOODLAND AND LORING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4675 6778 4674 6777 4673 6777 4670 6836
4700 6841 4703 6778
TIME...MOT...LOC 2037Z 263DEG 33KT 4684 6820
$$
BLOOMER2 follow-up statements
274
WWUS51 KCAR 012059
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
459 PM EDT MON AUG 1 2011
MEC003-012130-
/O.CON.KCAR.SV.W.0094.000000T0000Z-110801T2130Z/
AROOSTOOK ME-
459 PM EDT MON AUG 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR EAST CENTRAL AROOSTOOK COUNTY...
AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CARIBOU...MOVING EAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LORING...FORT FAIRFIELD AND LIMESTONE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4675 6778 4674 6777 4673 6777 4670 6836
4700 6841 4703 6778
TIME...MOT...LOC 2059Z 263DEG 33KT 4686 6791
$$
BLOOMER615
WWUS51 KCAR 012131
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
531 PM EDT MON AUG 1 2011
MEC003-012141-
/O.EXP.KCAR.SV.W.0094.000000T0000Z-110801T2130Z/
AROOSTOOK ME-
531 PM EDT MON AUG 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL AROOSTOOK COUNTY
HAS EXPIRED...
THUNDERSTORMS WITH FREQUENT LIGHTNING AND HEAVY RAIN WILL CONTINUE
INTO THIS EVENING.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4675 6778 4674 6777 4673 6777 4670 6836
4700 6841 4703 6778
TIME...MOT...LOC 2059Z 263DEG 33KT 4686 6791
$$
BLOOMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:21 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 1, 2:21 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 221 PM EDT MON AUG 1 2011 .SYNOPSIS... UPPER LEVEL LOW PRESSURE DROPPING SOUTHEAST OUT OF CENTRAL CANADA WILL CONTINUE TO APPROACH TONIGHT THEN SLIDE OVER THE AREA ON TUESDAY. THE LOW WILL MOVE OVER NOVA SCOTIA WEDNESDAY. HIGH PRESSURE WILL RETURN THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... UPPER LEVEL LOW PRESSURE MOVING IN FROM THE NORTHWEST WILL CONTINUE TO CAUSE SHOWERS AND SOME THUNDERSTORMS OVERNIGHT MAINLY ACROSS CENTRAL AND NORTHERN AREAS AS HEIGHTS CONTINUE TO LOWER. SOME HEAVY DOWNPOURS WILL BE POSSIBLE...ESPECIALLY OVER THE NORTH WHERE DIVERGENCE ALOFT COMBINED WITH SOME SURFACE CONVERGENCE SHOULD ADD SOME LIFT. AS THE LOW CENTER MOVES OVER SOUTHERN MAINE ON TUESDAY DEVELOPING SURFACE LOW PRESSURE NEAR THE COAST WILL CAUSE SHOWERS TO CONTINUE...ESPECIALLY OVER THE NORTH. COOL AIR POOLED ALOFT IS EXPECTED TO RESULT IN CONTINUED INSTABILITY. THIS MAY CAUSE SOME HEAVIER DOWNPOURS AND SCATTERED THUNDERSTORMS TO CONTINUE DURING THE DAY TUESDAY. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... LOW PRESSURE ALONG THE MAINE COAST AT THE BEGINNING OF THIS PERIOD WILL DRIFT TO THE EAST DURING THE DAY WEDNESDAY. AN UPPER LEVEL TROUGH WILL REMAIN OVER THE STATE INTO THURSDAY. MODEL POPS A LITTLE HIGH MID DAY THURSDAY SO WILL LOWER NUMBERS A LITTLE. HAVE USED A MODEL BLEND FOR POPS. WILL INCLUDE THE MENTION OF THUNDERS INTO EARLY TUESDAY EVENING. FOR WIND HAVE USE A BLEND OF THE NAM12 AND GMOS. THE GMOS WAS USED TO INITIALIZE THE TEMPERATURE GRIDS. HAVE INCREASE MAXIMUM/MINIMUM RANGE SEVERAL DEGREES. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... THE EXTENDED MODELS CONTINUE TO AGREE THROUGH THE PERIOD. A CONFUSED WEATHER PATTERN CONTINUES ACROSS THE REGION. A WEAK HIGH PRESSURE RIDGE WILL BE CENTERED ACROSS THE REGION AT THE START OF THE PERIOD. THIS HIGH PRESSURE RIDGE WILL BUILD SOUTHEAST INTO THE GULF OF MAINE AS A LOW PRESSURE SYSTEM MOVE EAST ACROSS HUDSON BAY WITH AN ASSOCIATED COLD FRONT EXTENDING SOUTH TO THE EASTERN GREAT LAKES REGION. A SECONDARY LOW WILL MOVE NORTHEAST FROM THE SOUTHERN GREAT LAKES REGION. BY SATURDAY MORNING THESE SYSTEM WILL MERGE WEST OF THE APPALACHIANS THEN MOVE EAST INTO MAINE BY SUNDAY EVENING. THIS SYSTEM WILL SLOWLY MOVE THROUGH THE AREA AS MULTIPLE LOW PRESSURE SYSTEM MOVE ALONG THE FRONTAL BOUNDARY SLOWING THE FORWARD MOVEMENT. BY LATE MONDAY EVENING THIS SYSTEM WILL MOVE EAST INTO THE CANADIAN MARITIMES. HIGHER PRESSURE WILL RIDGE IN THROUGH THE END OF THE PERIOD. LOADED GMOS...MADE MINOR ADJUSTMENT TO SKY AND POP GRIDS...LOADED NAWAVE 4 FOR SEAS IN THE COASTAL WATER. ADDED 20 PERCENT TO WINDS FOR GUSTS OVER WATER...15 PERCENT FOR OVER LAND. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... NEAR TERM: CONDITIONS ARE EXPECTED TO DROP TO IFR TONIGHT AND REMAIN MOSTLY IFR TUESDAY IN LOW CLOUDS AND SHOWERS. SHORT TERM: MVFR/IFR CONDITIONS EXPECTED IN SHOWERS AND THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. && .MARINE... NEAR TERM: WINDS AND SEAS SHOULD REMAIN BELOW SCA THROUGH TUESDAY. FOG MAY AFFECT THE COASTAL WATERS AGAIN TONIGHT INTO TUESDAY. SHORT TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40. FOR WAVES WINDS ARE RELATIVELY LIGHT AND NO LONG PERIOD WAVE IS EXPECTED. WILL GENERATE WAVE GRIDS WITH WNA/4. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...BLOOMER SHORT TERM...MIGNONE LONG TERM...NORTON AVIATION...BLOOMER MARINE...BLOOMER/MIGNONE
Hazardous weather outlook, Aug 1, 2:50 PM EDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 250 PM EDT MON AUG 1 2011 MEZ001>006-010-011-015>017-029>032-021900- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 250 PM EDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF THUNDERSTORM WILL MOVE THROUGH THE AREA THIS EVENING. THUNDERSTORMS ACTIVITY HAS THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NORTON
In the hours before
Special weather statement, Aug 1, 12:52 PM EDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1252 PM EDT MON AUG 1 2011 MEZ001-011730- NORTHWEST AROOSTOOK ME- 1252 PM EDT MON AUG 1 2011 THUNDERSTORMS MOVING INTO NORTHWESTERN AROOSTOOK COUNTY WILL BRING HEAVY DOWNPOURS...CLOUDS TO GROUND LIGHTNING...GUSTY WINDS AND POSSIBLY SMALL HAIL BETWEEN 1 PM AND 2 PM THIS AFTERNOON.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:00 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis, Somerset | 60 min |
| Aug 1, 2:29 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 61 min |
| Aug 1, 3:43 PM EDT | Areal Flood Advisory | CAR | Aroostook | 3 hr |
| Aug 1, 3:56 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 64 min |
| Aug 1, 5:08 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 67 min |
| Aug 1, 5:39 PM EDT | Areal Flood Advisory | CAR | Aroostook | 3 hr |
| Aug 1, 7:24 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 66 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.